Illinois, 2010

Hail in Illinois, May 1, 2010

May 1, 2010 · NWS ILX · 1 event in 1 county or zone

A cold front slowly pushed eastward across central Illinois on May 1st, bringing numerous showers and thunderstorms to the region. Low pressure riding along the front enhanced the storms across east-central and southeast Illinois during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front slowly pushed eastward across central Illinois on May 1st, bringing numerous showers and thunderstorms to the region. Low pressure riding along the front enhanced the storms across east-central and southeast Illinois during the evening. One isolated severe cell produced large hail across northern Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 1, 7:34 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 1, 7:34 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
834 PM CDT SAT MAY 1 2010

.DISCUSSION...
ISSUED 823 PM CDT SAT MAY 1 2010

LATEST SURFACE ANALYSIS INDICATING A STATIONARY FRONTAL BOUNDARY
LYING ACRS EAST CENTRAL ILLINOIS SOUTH-SOUTHWEST INTO AN AREA OF
LOW PRESSURE OVER SOUTHWEST ARKANSAS. LOW TO MID 70 DEW POINTS
PRESENT TO THE EAST OF THE SFC WAVE ACRS ARKANSAS WITH LOW TO
MID 60 DEW POINTS ACRS EAST CENTRAL AND SOUTHEAST IL. SUPERCELLS
HAVE EXPLODED OVER ARKANSAS OVER THE PAST SEVERAL HOURS JUST TO
THE EAST OF THE SFC WAVE AND FRONTAL BOUNDARY WHERE THE AIR MASS
IS QUITE UNSTABLE. FURTHER NORTH...THE AIR MASS IS NOT NEARLY AS
POTENT WITH 00Z ILX SOUNDING SHOWING A FAIRLY DRY AIR MASS BELOW
700 MB. SHOULD SEE THAT CHANGE AS THE UPPER LEVEL WAVE OVER TX
SWINGS NE INTO THE REGION LATE TNT. 500 MB WINDS RANGE FROM 70 TO
90 KTS SO STORMS THAT DO ORGANIZE WILL HAVE THE POTENTIAL TO
PRODUCE WIND AND HAIL...ESP ACRS THE SOUTHEAST. CURRENT ZONES
HANDLING THIS QUITE WELL...SO OTHER THAN SOME MINOR TWEAKS TO
THE EVENING TEMPS AND DEW POINTS...NO EVENING UPDATE WILL BE NEEDED.

SMITH
&&

.AVIATION...
ISSUED 612 PM CDT SAT MAY 1 2010

MAIN CONCERN THIS PERIOD WILL BE WITH TIMING AND EXTENT OF SHOWERS
AND THUNDERSTORMS ACRS THE FORECAST AREA TNT INTO SUNDAY MRNG.
BAND OF SHOWERS ALREADY ACRS AREAS JUST EAST OF CMI AND SHELBYVILLE
CONTINUE TO TRACK OFF QUICKLY TO THE NORTHEAST. NO RESTRICTION IN
CIGS OR VSBYS WITH THIS BAND OF RAIN. MAIN SHORTWAVE OF INTEREST
PUSHING ACRS SRN TX AND WILL QUICKLY PUSH NE ACRS THE AREA LATE TNT
AND DURING THE MRNG ON SUNDAY SPREADING SHOWERS AND THUNDERSTORMS
BACK NORTH INTO OUR AREA...ROUGHLY IN THE 03Z-06Z TIME FRAME. IT
APPEARS THE MAIN AREA OF SEVERE STORMS WILL STAY JUST SOUTH OF OUR
TAF SITES...BUT CAN'T RULE OUT SOME ISOLD WIND AND OR HAIL WITH
THE CONVECTION OVERNIGHT.

IF THE CONVECTION BECOMES WIDESPREAD...OUR CIGS MAY GO TO IFR OR
LIFR CONDITIONS FOR A TIME TNT...BUT STILL SOME QUESTION AS TO THE
EXTENT OF THE PRECIP THIS FAR NORTH WITH A LOT OF THE INFLOW BEING
BLOCKED OFF BY THE LARGE COMPLEX OF STORMS TO OUR SOUTH THIS EVENING.
FOR NOW...WL BRING IN SOME MVFR CIGS LATER THIS EVENING AND HOLD THOSE
UNTIL SUNDAY MRNG. AS THE FRONT AND STORM SYSTEM SHIFTS TO OUR EAST...
LOOK FOR VFR CONDITIONS TO RETURN BY LATE MRNG OR EARLY AFTN. SFC WINDS
WL BE LIGHT AND VARIABLE THIS EVENING AND AS THE LOW CENTER APPROACHES
FROM THE SOUTHWEST LATE TNT...SHOULD GO MORE INTO THE NORTH AND NORTHWEST
AT PIA AND BMI...AND VEER MORE INTO A SOUTH TO SOUTHWEST DIRECTION
LATE TNT AT THE RMDR OF OUR TAF SITES. FINALLY...AS THE FRONTAL SYSTEM
PUSHES AWAY FROM US ON SUNDAY...WESTERLY WINDS SHOULD PREVAIL BY
LATE MRNG OR EARLY AFTN.

SMITH
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT SAT MAY 1 2010

SHORT TERM...TONIGHT THROUGH TUESDAY...
QUASI-STATIONARY FRONT PARALLELS AND LIES JUST EAST OF INTERSTATE 55
THIS AFTERNOON. AIRMASS TO THE EAST OF THIS BOUNDARY HAS BEEN
STRUGGLING TO DESTABILIZE AS DENSE CLOUDS HAVE HINDERED INSOLATION.
NONETHELESS...MOISTURE AND LARGE-SCALE ASCENT ARE INCREASING AHEAD
OF A MID LEVEL IMPULSE THAT IS APPROACHING SOUTHWESTERN ILLINOIS.
WEAK ELEVATED CONVECTIVE INITIATION HAS BEEN OCCURRING FROM
CARBONDALE TO SALEM TO EFFINGHAM TO PARIS...AND ACTIVITY SUCH AS
THIS WILL CONTINUE TO INCREASE WITH TIME. PRECIPITATION COVERAGE
WILL BE LIMITED SOMEWHAT LATE THIS AFTERNOON AS A DRYSLOT BEHIND THE
AFOREMENTIONED MID LEVEL IMPULSE MOVES QUICKLY OVER THE AREA. THEN
PRECIPITATION WILL INCREASE MARKEDLY LATER THIS EVENING AND
OVERNIGHT AS A DEVELOPING LOW OVER THE ARKLATEX DEEPENS AND MOVES
NORTHEAST INTO EASTERN ILLINOIS TOWARD MIDNIGHT. ALTHOUGH THE
ONGOING HEAVY RAIN OVER TENNESSEE/KENTUCKY HAS INTERCEPTED QUITE A
BIT OF THE DEEPER MOISTURE FROM REACHING ILLINOIS...CONTINUED
MOISTURE ADVECTION AND CONVERGENCE WITH THE SURFACE LOW WILL FAVOR
AN UPSWING IN CONVECTION ALONG THE STATIONARY FRONT AFTER 00Z.

SHORT-RANGE MODEL RAINFALL OUTPUT SUGGESTS UP TO AN INCH OF
ADDITIONAL RAIN WILL BE POSSIBLE OVER THE SOUTHEASTERN
COUNTIES...WHICH IS ALREADY SATURATED FROM PREVIOUS PRECIPITATION
OVER THE PAST 24 HOURS. 1-HR FLASH FLOOD GUIDANCE VALUES OVER THE
SOUTHEAST ARE BELOW AN INCH...SO THE THREAT FOR FLOODING STILL LOOKS
SUFFICIENT TO CONTINUE THE FLASH FLOOD WATCH TONIGHT.

MAIN SEVERE WEATHER THREAT WILL BE LATE TONIGHT IN THE FORM OF
DAMAGING WINDS. LOW LEVEL SHEAR WILL BE MAXIMIZED TO OUR
SOUTH...HOWEVER THERE COULD BE SUFFICIENT HELICITY WITH THE APPROACH
OF THE SURFACE LOW TO PRODUCE AN ISOLATED TORNADO OR TWO FROM
FAST-MOVING BOWING SEGMENTS/QLCS FEATURES.

PRECIPITATION WILL LINGER INTO SUNDAY MIDMORNING IN THE EAST...WITH
DRY CONDITIONS IN THE WEST. CENTER OF THE MAIN UPPER LOW IS NOW
LOCATED IN THE NORTHERN PLAINS...AND THE NAM/GFS MODELS CONTINUE TO
SHOW A SHORTWAVE ROTATING AROUND THIS LOW AND SWINGING THROUGH THE
MIDWEST ON MONDAY. THE MODELS ALSO PRODUCE SOME MODEST QPF...SO WILL
KEEP A SLIGHT CHANCE MENTION FOR SHOWERS MONDAY WITH THIS FEATURE.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
LONGER TERM WILL FEATURE A STRONG LOW PRESSURE SYSTEM MOVING
EASTWARD JUST NORTH OF THE CONUS BORDER TUE/WED...THEN MOVING
FURTHER NORTHEASTWARD INTO CANADA ON THURSDAY. ITS ATTENDING COLD
FRONT WILL PUSH INTO ILLINOIS WEDNESDAY...AND BECOME STATIONARY JUST
SOUTH OF THE AREA. ATTM...MOISTURE APPEARS INADEQUATE TO SUPPORT
MENTIONABLE POPS WITH THE INITIAL FRONTAL PASSAGE. HOWEVER...
SECONDARY CYCLOGENESIS ALONG THE FRONT IS FORECAST OVER EASTERN
OKLAHOMA WITH THE RESULTING SURFACE LOW MOVING THROUGH THE AREA
THURSDAY AND FRIDAY. WILL HAVE CHANCE POPS WITH THIS SYSTEM THURSDAY
AND THURSDAY NIGHT. AFTER THAT...THE LONGER RANGE MODELS DISAGREE
REGARDING THE AMOUNT OF AMPLIFICATION OF THE ASSOCIATED UPPER TROUGH
AND SUBSEQUENT DEEPENING OF THE LOW. IF THE SYSTEM ENDS UP BEING AS
STRONG AND SLOW AS THE SLOWER 12Z ECMWF MODEL...THEN POPS MAY HAVE
TO BE EXTENDED INTO FRIDAY. FOR NOW THOUGH...WILL KEEP POPS BELOW
MENTIONABLE VALUES UNTIL THE SYSTEM BECOMES BETTER DEFINED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM CDT SUNDAY FOR ILZ062-063-066>068-
071>073.

&&
Hazardous weather outlook, May 1, 2:14 PM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT SAT MAY 1 2010

ILZ027>031-036>038-040>043-047>051-021100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
314 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT...AS LOW PRESSURE PASSES ACROSS
SOUTHEAST ILLINOIS. THE BEST CHANCES FOR STORMS WILL IN AREAS FROM
THE ILLINOIS RIVER EASTWARD. HOWEVER...THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT THURSDAY AND THURSDAY
NIGHT. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ044>046-052>057-061-021100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
314 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...AS LOW
PRESSURE PASSES ACROSS SOUTHEAST ILLINOIS. WIND DAMAGE WILL BE THE
MAIN THREAT...FOLLOWED BY LARGE HAIL. ISOLATED TORNADOES ARE
POSSIBLE...MAINLY FROM ABOUT MATTOON SOUTHWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT THURSDAY AND THURSDAY
NIGHT. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...WITH THE MOST LIKELY
TIME FRAME BETWEEN 9 PM AND 4 AM.

ILZ062-063-066>068-071>073-021100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
314 PM CDT SAT MAY 1 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
ILLINOIS TONIGHT. A CLUSTER OF SEVERE STORMS IS EXPECTED TO MOVE
NORTHEAST INTO THE AREA OVERNIGHT. THERE IS AN ENHANCED THREAT OF
TORNADOES AND WIND DAMAGE WITH THESE STORMS...WITH LARGE HAIL A
LESSER CONCERN.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. WITH
THE HEAVY RAIN THAT ALSO FELL FRIDAY NIGHT...THIS INCREASES THE
RISK OF FLASH FLOODING OVER SOUTHEAST ILLINOIS.

MINOR FLOODING IS EXPECTED TO DEVELOP ON PORTIONS OF THE LITTLE
WABASH RIVER BY THIS EVENING...AND CONTINUE FOR A FEW DAYS. OTHER
RIVERS MAY SEE FLOODING DEVELOP AFTER THE HEAVY RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT THURSDAY AND THURSDAY
NIGHT. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT...MOST LIKELY
BETWEEN 9 PM AND 4 AM.

GEELHART

The radar

The Evansville,IN radar (KVWX), 60 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
May 1, 9:55 PM CST to 9:56 PM CST
Where
Lawrence County, 1 mi N of Pinkstaff
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
38.794, -87.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227110.